Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 25, NWS Birmingham, AL

September 27, 2024Barbour County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 27, 2024, 2:38 AM CDT for Barbour County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2024, 2:38 AM CDT (07:38 UTC)
Expired
Sep 27, 2024, 5:28 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 67 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WGUS54 KBMX 270738
FFWBMX
ALC005-271330-
/O.NEW.KBMX.FF.W.0025.240927T0738Z-240927T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
238 AM CDT Fri Sep 27 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northeastern Barbour County in southeastern Alabama...

* Until 830 AM CDT.

* At 238 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 3 inches of rain have fallen. 
  Additional rainfall amounts of 2 to 4 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Eufaula, Hawkinsville, Lakepoint Resort State Park, Spring Hill, 
  Lugo and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3203 8506 3202 8505 3199 8507 3197 8507
      3196 8509 3194 8508 3191 8511 3190 8511
      3189 8513 3188 8513 3184 8514 3200 8533
      3214 8542 3215 8541 3215 8526 3212 8524
      3212 8523 3206 8519 3206 8506

FLASH FLOOD...RADAR INDICATED

$$

25/Owen
1 follow-up statement
302 
WGUS74 KBMX 271028
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
528 AM CDT Fri Sep 27 2024

ALC005-271038-
/O.CAN.KBMX.FF.W.0025.000000T0000Z-240927T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour AL-
528 AM CDT Fri Sep 27 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BARBOUR 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 AM CDT for a portion of 
central Alabama.

&&

LAT...LON 3203 8506 3202 8505 3199 8507 3197 8507
      3196 8509 3194 8508 3191 8511 3190 8511
      3189 8513 3188 8513 3184 8514 3200 8533
      3214 8542 3215 8541 3215 8526 3212 8524
      3212 8523 3206 8519 3206 8506

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:06 AM CDT, 32 minutes earlier.

Area forecast discussion, Sep 27, 2:06 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
206 AM CDT Fri Sep 27 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Saturday)
Issued at 206 AM CDT FRI SEP 27 2024

Hurricane Helene continues to lift quickly north-northeastward
across Georgia. The upper low will eventually pull it back to the
northwest, and it will remain a powerful extratropical cyclone
across Kentucky and Tennessee tonight. Dry air has been eating away
at the western side of the rain shield, but strong low-level
convergence is driving a heavy tropical rain band across our far
eastern counties. This is where flash flooding will remain likely.
Rain will end quickly from south to north this morning. Will keep
an eye on the far northeast counties where a flooding threat
could linger a bit past the 7 AM flood watch expiration. Starting
to see some increasing wind gusts as winds begin to take on more
of a westerly component and the drier air increases mixing. This
will result in wind gusts around 35 mph through this morning
across the eastern half of the state, possibly near 40 mph right
along the state line.

As the upper low drifts southeastward in response to Helene lifting
northwestward, wraparound moisture and light shower activity will
move back in from the northwest this afternoon and evening.
Southwest winds will remain gusty, with high res-models showing some
40 to 50kt winds in the 925-850mb layer. This will result in
gradient wind gusts around 35 kts across the northern counties,
where a wind advisory remains in effect. On Saturday, post-tropical
Helene will be vertically stacked with the upper low centered over
the Mid-South. Winds will remain breezy but will be below
advisory criteria. Showers will remain possible in the northern
counties near the upper low with lingering wraparound moisture,
while warming temperatures are expected across the southern
counties.

32/JDavis

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 143 AM CDT FRI SEP 27 2024

The main upper level low continues to linger across much of the area
Sunday, leading to some lingering showers across the northern
portions of Central AL. This should slowly lift more northward as we
go into the early part of next week, ending rain chances for Central
AL. The trough axis slide to our east Tuesday and high pressure
builds in through the Southeastern CONUS Wednesday through Thursday.
This will lead to rain-free conditions for much of the upcoming
week. Highs will generally be in the 80s with lows in the 60s. A
frontal boundary is possible Wednesday into Thursday, but guidance
differs on whether the front reaches Central AL or stalls to our
north. Either way, we should remain dry, but if it moves into the
area, we could see a subtle drop in temperatures around mid-week.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 1227 AM CDT FRI SEP 27 2024

Hurricane Helene continues to move northward across southern
Georgia. Light to occasionally moderate rain continues at all
terminals except TCL with visibility occasionally dropping to IFR.
Rain will lift north of the terminals by around daybreak, but some
wraparound showers will move back across the northern terminals
Friday afternoon and evening. MVFR and IFR cigs will expand
through the night into Friday morning, with MVFR cigs lingering
through much of the day across the northern terminals. Winds will
be out of the northwest overnight, shifting to southwest on
Friday, gusting to 20 to 30 kts at times.

AMD NOT SKED at ANB due to occasional comms issues.

32/JDavis

&&

.FIRE WEATHER...

Winds will continue to be gusty today before decreasing on Saturday.
Rain chances decrease through the day today with the best chances
across the north. Min RHs will be around 50% across the south with
70-80% in the north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     74  63  76  59 /  60  40  30  10
Anniston    75  64  78  62 /  50  20  30  10
Birmingham  75  64  76  62 /  50  30  30  10
Tuscaloosa  77  64  79  61 /  40  30  20   0
Calera      78  65  80  63 /  30  20  20  10
Auburn      78  63  82  64 /  20  10  10  10
Montgomery  81  65  85  63 /   0   0  10  10
Troy        81  64  85  63 /   0   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for the following counties: Fayette-Lamar-Marion-Pickens-
Tuscaloosa-Walker-Winston.

Flood Watch until 7 AM CDT this morning for the following
counties: Barbour-Blount-Bullock-Calhoun-Chambers-Cherokee-Clay-
Cleburne-Etowah-Lee-Macon-Pike-Randolph-Russell-St. Clair-
Talladega-Tallapoosa.

Wind Advisory until 10 PM CDT this evening for the following
counties: Blount-Calhoun-Clay-Etowah-Jefferson-Shelby-St. Clair-
Talladega.

Tropical Storm Warning for the following counties: Barbour-
Bullock-Chambers-Cherokee-Cleburne-Lee-Macon-Pike-Randolph-
Russell.

Wind Advisory until 10 AM CDT this morning for the following
counties: Autauga-Chilton-Coosa-Elmore-Lowndes-Montgomery-
Tallapoosa.

&&

SHORT TERM...32/JDavis
LONG TERM....25/Owen
AVIATION...32
Hazardous weather outlook, Sep 27, 2:10 AM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
210 AM CDT Fri Sep 27 2024

ALZ011>015-017>050-281015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
210 AM CDT Fri Sep 27 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Hurricane Helene will continue to result in flash flooding across far
eastern portions of Central Alabama through this morning. Wind gusts
of 30 to 40 mph will remain possible across eastern portions of
Central Alabama this morning, and across northern portions of Central
Alabama this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:37 PM CDTFlash Flood WarningBMXLee, Russell9 hr
Sep 27, 1:16 AM CDTFlash Flood WarningBMXRussell4 hr
Sep 27, 1:29 AM CDTFlash Flood WarningBMXChambers4 hr
Sep 27, 10:06 AM CDTAreal Flood WarningBMXCherokee23 hr
Sep 27, 10:16 AM CDTAreal Flood WarningBMXCherokee23 hr

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.